South Dakota, 2007

Hail and Damaging Winds in South Dakota, August 7, 2007

August 7, 2007 · NWS UNR · 13 events in 4 counties and zones

Severe thunderstorms developed across northwestern South Dakota and the northeastern slopes of the Black Hills during the afternoon. The storms produced large hail and wind gusts over 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Severe thunderstorms developed across northwestern South Dakota and the northeastern slopes of the Black Hills during the afternoon. The storms produced large hail and wind gusts over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 8:55 AM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Aug 7, 8:55 AM MST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
955 AM MDT TUE AUG 7 2007

.DISCUSSION...A COUPLE AREAS OF WEAK CONVECTION ARE LINGERING INTO
THE MID MORNING HOURS ACROSS NORTHEAST WYOMING AND WESTERN SOUTH
DAKOTA THIS MORNING. THESE ARE TESTIMONY TO THE PRESENCE OF PLENTY
OF MOISTURE THROUGHOUT THE COLUMN... SOME CONTINUED WEAK INSTABILITY
...EVEN DURING THE EARLY HOURS OF THE DAY...AND SOME WEAK UPPER
LEVEL SHORT WAVES CROSSING THE AREA. THE CURRENT EXPECTED TIMING OF
THE WEAK SHORT WAVES CROSSING THE FORECAST AREA MIGHT NOT PROVIDE
THE BEST SHEAR DURING THE MOST INTENSE CONVECTION ACTIVITY DURING
THE MID AFTERNOON HOURS. THE CELLS MOVING INTO EAST CENTRAL WYOMING
THIS MORNING INDICATE SOME UVV ENHANCEMENT JUST AHEAD OF A WEAK
SHORT WAVE CURRENTLY MOVING THROUGH NORTH CENTRAL WYOMING. THIS
IMPULSE COULD EASILY MOVE THROUGH MOST OF WESTERN SOUTH DAKOTA
BEFORE MAX HEATING RESULTING IN A BRIEF BREAK IN THE ACTION. MOST OF
THE NEXT ROUND OF ACTIVE CONVECTION WOULD THEN BE DELAYED UNTIL THE
NEXT STRONGER UPPER IMPULSE MOVES THROUGH SOMETIME LATER THIS
EVENING AND BE FOCUSED OVER THE NORTHWEST CORNER AND SOUTHWEST
CORNER OF SOUTH DAKOTA.

&&

.AVIATION...VFR CONDITIONS EXPECTED THIS MRNG. A FEW STORMS WILL
DEVELOP IN THE AFTN/EVE HOURS AND MAY PRODUCE ISOLATED AREAS OF MVFR
CONDITIONS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Aug 7, 5:30 AM MST, 7 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT TUE AUG 7 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MDT (730 AM CDT) TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER NORTHEAST WYOMING ALONG
WITH WESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN
THREATS.

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY
TODAY FOR MANY PORTIONS OF THE WESTERN SOUTH DAKOTA PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY AND ON THURSDAY.
THERE IS THE POTENTIAL THAT A FEW OF THE STORMS MAY BECOME SEVERE
ON WEDNESDAY...PARTICULARLY OVER SOUTH CENTRAL SOUTH DAKOTA. LARGE
HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Aug 7, 12:08 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
108 PM MDT TUE AUG 7 2007

SDZ012-025-072000-
BUTTE-NORTHERN FOOT HILLS-
INCLUDING THE CITIES OF...BELLE FOURCHE RESERVOIR...FRUITDALE...
NEWELL AND NISLAND
108 PM MDT TUE AUG 7 2007

.NOW...
...THUNDERSTORMS MOVING INTO THE AREA...

AT 101 PM MDT...A THUNDERSTORM WAS LOCATED 5 MILES NORTH OF SAINT
ONGE...OR ABOUT 8 MILES SOUTHEAST OF BELLE FOURCHE...MOVING EAST AT 5
MPH. ANOTHER THUNDERSTORM WAS DEVELOPING NEAR BELLE FOURCHE.

THIS STORMS WILL AFFECT BELLE FOURCHE...BELLE FOURCHE
RESERVOIR...SAINT ONGE...FRUITDALE...NISLAND...AND VALE.

SMALL HAIL...WIND GUSTS TO 40 MPH...AND FREQUENT CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED.

CALDERON

The radar

The Rapid City radar (KUDX), 84 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Butte

When
August 7, 1:05 PM MST
Where
Butte County, Nisland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.670, -103.570

Hail, Meade

When
August 7, 1:30 PM MST
Where
Meade County, 8 mi N of Sturgis
Measured
1 in hail
Reported by
Public
Coordinates
44.536, -103.500

Hail, Meade

When
August 7, 1:37 PM MST to 1:50 PM MST
Where
Meade County, 13 mi N of Sturgis
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.608, -103.500

Nickel to golf ball sized hail fell.

Hail, Butte

When
August 7, 2:00 PM MST
Where
Butte County, 1 mi W of Vale
Measured
0.75 in hail
Reported by
Public
Coordinates
44.620, -103.440

Hail, Meade

When
August 7, 2:25 PM MST
Where
Meade County, 15 mi NE of Sturgis
Measured
1 in hail
Reported by
Public
Coordinates
44.573, -103.285

Thunderstorm Wind, Meade

When
August 7, 2:25 PM MST
Where
Meade County, 15 mi NE of Sturgis
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.573, -103.285

Hail, Meade

When
August 7, 3:05 PM MST
Where
Meade County, 20 mi E of Sturgis
Measured
0.75 in hail
Reported by
Public
Coordinates
44.420, -103.095

Thunderstorm Wind, Meade

When
August 7, 3:05 PM MST
Where
Meade County, 20 mi E of Sturgis
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.420, -103.095

Thunderstorm Wind, Meade

When
August 7, 3:40 PM MST
Where
Meade County, 4 mi NNW of Hereford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.433, -102.911

Thunderstorm Wind, Harding

When
August 7, 4:25 PM MST
Where
Harding County, 5 mi SSW of Ludlow
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.763, -103.420

Thunderstorm Wind, Harding

When
August 7, 4:25 PM MST
Where
Harding County, 4 mi E of Ludlow
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.830, -103.297

Thunderstorm Wind, Harding

When
August 7, 5:58 PM MST
Where
Harding County, (2wx)buffalo
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
45.600, -103.550

Thunderstorm Wind, Perkins

When
August 7, 6:58 PM MST
Where
Perkins County, 8 mi N of Prairie City
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.646, -102.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40000, 40001, 40002, 40003, 40004, 40005, 40006, 40007, 40008, 40009, 40010, 40011, 40012.